149 patients with longstanding recurrent idiopathic calcium oxalate and mixed calcium oxalate/calcium phosphate renal stones received 100 mg of magnesium oxide 3 times a day and 10 mg of pyridoxine (vitamin B6) once a day for 4.5 to 6 years. The mean rate of stone formation fell by 92.3%, from 1.3 stones per patient per year prior to the study to 0.10 stones per patient per year during the study. No significant side effects occurred.
Although there was no control group in this study, the results strongly suggest that supplementing with modest doses of magnesium and vitamin B6 can greatly reduce the recurrence rate of calcium oxalate kidney stones. The 300 mg/day of magnesium oxide used in this study is equivalent to 180 mg/day of elemental magnesium. Another uncontrolled study demonstrated that supplementing with 500 mg/day of magnesium (without vitamin B6) also reduced stone formation by about 90%.
Unfortunately, many doctors remain unaware of this simple, safe, effective, and inexpensive treatment for recurrent kidney stones. About 20 years ago, I was invited to speak on nutritional medicine at the annual meeting of the Baltimore County Medical Society. Because my presentation was expected to be controversial, the conference planner invited an "expert" in nutrition from a well-respected medical institution to provide comments after my talk. The "expert" refused the invitation, citing concerns that his appearance on the podium with me might give me a credibility that I did not deserve. He was particularly irked by an article I had written in Prevention magazine about how vitamin B6 and magnesium can help prevent kidney stones. After I sent the conference planner copies of the published research on vitamin B6, magnesium, and kidney stones, the "expert" apologized to the conference planner for his hostile reaction to my invitation. He still refused, however, to appear on the stage with me.
Prien EL Sr, Gershoff SN. Magnesium oxide-pyridoxine therapy for recurrent calcium oxalate calculi. J Urol 1974;112:509-512.
J Am Coll Nutr 1982;1:179-85.
Reprinted with exclusive permission of the Townsend Letter for Doctors and Patients - October 2005.